Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

On periodic traveling wave solutions of Boussinesq equation


Authors: Bao Ping Liu and C. V. Pao
Journal: Quart. Appl. Math. 42 (1984), 311-319
MSC: Primary 35Q20; Secondary 35B10
DOI: https://doi.org/10.1090/qam/757169
MathSciNet review: 757169
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with periodic traveling wave solutions of a generalized Boussinesq equation in the form $ {u_{tt}} = \alpha {u_{xxxx}} + {({f_0}(u))_{xx}}$. The basic approach to this problem is to establish an equivalence relation between a corresponding periodic boundary value problem for the traveling wave solution and a Hammerstein type integral equation. This integral representation generates a compact operator in the space of continuous periodic functions of the given period. It is shown by restricting the integral operator on a suitable domain that the Boussinesq equation has the trivial solution as well as a nonconstant periodic traveling wave solution. Special attention is given to the traditional Boussinesq equation where $ {f_0}(u) = a{u^2}$. Both of the so called ``good'' and ``bad'' Boussinesq equation are treated and the existence of nonconstant traveling wave solution is discussed.


References [Enhancements On Off] (What's this?)

  • [1] T. Brooke Benjamin, Lectures on nonlinear wave motion, Nonlinear wave motion (Proc. AMS-SIAM Summer Sem., Clarkson Coll. Tech., Potsdam, N.Y., 1972) Amer. Math. Soc., Providence, R.I., 1974, pp. 3–47. Lectures in Appl. Math., Vol. 15. MR 0359517
  • [2] P. L. Bhatnagar, Nonlinear waves in one-dimensional dispersive systems, The Clarendon Press, Oxford University Press, New York, 1979. With a foreword by James Lighthill; Oxford Mathematical Monographs. MR 595499
  • [3] Ryogo Hirota, Exact 𝑁-soliton solutions of the wave equation of long waves in shallow-water and in nonlinear lattices, J. Mathematical Phys. 14 (1973), 810–814. MR 0338588, https://doi.org/10.1063/1.1666400
  • [4] H. P. Mckean, Boussinesq's equation on the circle, Comm. Pure Appl. Math. 34, 599-691 (1981)
  • [5] P. Prasad and R. Ravindran, A theory of nonlinear waves in multi-dimensions: with special reference to surface waves, J. Inst. Math. and its Appl. 20, 9-20, (1977)
  • [6] M. Toda, and M. Wadati, A soliton and two solitons in an exponential lattice and related equations, J. Phys. Soc. Japan 34, 18-25, (1973)
  • [7] N. J. Zabusky, A synergetic approach to problems of nonlinear dispersive wave propagation and interaction, 223-258, Nonlinear Partial Differential Equations (ed. by W. F. Ames), Academic Press, New York, 1967

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35Q20, 35B10

Retrieve articles in all journals with MSC: 35Q20, 35B10


Additional Information

DOI: https://doi.org/10.1090/qam/757169
Article copyright: © Copyright 1984 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website